Thunderstorm Wind, Corson
- When
- August 15, 10:15 PM MST
- Where
- Corson County, 11.9 mi ENE of Athboy
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.660, -101.720
Sixty mph winds brought some branches down.
A couple isolated thunderstorms brought some nickel hail and sixty mph winds to parts of Corson county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A couple isolated thunderstorms brought some nickel hail and sixty mph winds to parts of Corson county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 15, 7:38 PM MST, 2 hours 37 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 938 PM CDT MON AUG 15 2011 .UPDATE...REST OF TONIGHT 00Z SOUNDING FROM ABR SHOWS A DECENT CAP IN PLACE...AND 00Z NAM FORECAST SOUNDINGS ACROSS MBG SHOW CAPPING IN PLACE AS WELL. SO FAR THIS EVENING STORMS HAVE BEEN RIDING UP AND AROUND THE CAP INTO ND. EXPECT THIS TREND TO CONTINUE FOR THE MOST PART OVERNIGHT...BUT CANNOT RULE OUT A FEW STORMS SNEAKING INTO NORTHERN SD OVERNIGHT SO WILL KEEP GENERALLY 20 TO 40 POPS IN THE FORECAST. FORECAST LOWS FOR TONIGHT ON TRACK AND NO CHANGES MADE THERE. MODELS STILL HINTING AT SOME LOWER STRATUS MOVING NORTHWARD ACROSS THE EASTERN CWA LATE TONIGHT/EARLY TUES MORNING. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT THUNDERSTORM CHANCES THROUGH THE SHORT TERM WILL BE THE MAIN FORECAST CHALLENGE. A RELATIVELY STRONG UPPER LEVEL SHORT WAVE TROUGH AND ASSOCIATED SFC LOW WILL APPROACH THE REGION FROM THE WEST TONIGHT. THE BEST SEVERE WEATHER PARAMETERS (I.E. STRONGEST SFC CONVERGENCE...STRONGEST LLJ...HIGHEST CAPE...STRONG BULK SHEAR...HELICITY ETC.)...FOR THE MOST PART...REMAIN OVER SOUTH CENTRAL NORTH DAKOTA THROUGH THE NIGHT. SEVERAL MODELS CONTINUE TO INDICATE...HOWEVER...SOME STRONG STORMS COULD TRACK ALONG THE ND/SD BORDER OVERNIGHT ALONG THE SFC THETA-E RIDGE AXIS. A FEW STRONG TO POSSIBLY SEVERE STORMS WILL CONTINUE TO RUMBLE EAST RIVER ALONG THE COLD FRONT TUESDAY MORNING. A VERY DRY AIRMASS MOVES INTO THE REGION BEHIND THE COLD FRONT TUESDAY AFTERNOON...PUTTING AN END TO CONVECTION CHANCES THROUGH THE DAY WEDNESDAY. SFC HIGH SLIDES EWD WEDNESDAY NIGHT...ALLOWING FOR RETURN FLOW SETUP AND THE POSSIBILITY OF ISOLATED THUNDERSTORMS WEDNESDAY NIGHT. .LONG TERM...THURSDAY THROUGH MONDAY THE UPPER LEVEL PATTERN WILL FEATURE NORTHWESTERLY FLOW DURING MUCH OF THE PERIOD...WITH A RIDGE BUILDING OVER THE ROCKIES ON MONDAY...STRENGTHENING THE NORTHWESTERLY FLOW OVER THE CWA. A SURFACE COLD FRONT WILL TRACK ACROSS THE AREA THURSDAY AFTERNOON/EVENING. DECENT INSTABILITY DEVELOPS DURING THE DAY...SO COULD SEE SHOWERS AND THUNDERSTORMS WITH THE FRONT. THE ECMWF IS A BIT SLOWER WITH THE TIMING THAN THE GFS...SO WILL KEEP A SMALL POP GOING THROUGH FRIDAY NIGHT TO ACCOUNT FOR THE DIFFERENCES. MOVING INTO THE WEEKEND...HIGH PRESSURE SETTLES IN AND LOOKS TO REMAIN DOMINANT AT LEAST THROUGH LATE SUNDAY...WITH THE ECMWF KEEPING IT IN PLACE THROUGH THE END OF THE PERIOD. WILL STICK WITH A DRY FORECAST SATURDAY THROUGH MONDAY NIGHT. TEMPERATURES LOOK TO BE RIGHT AROUND OR SLIGHTLY ABOVE NORMAL THROUGH THE ENTIRE EXTENDED PERIOD. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS EXPECTED THROUGH THE FIRST HALF OF THE NIGHT BUT WILL BE WATCHING FOR MVFR CIGS STREAMING NORTHWARD ACROSS EASTERN SD LATE TONIGHT INTO TUES MORNING...POSSIBLY AFFECTING KABR AND KATY. WILL ALSO INCLUDE VCTS MENTION IN TAF ACROSS KMBG/KABR LATE TONIGHT THRU TUES MORNING. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...TMT SHORT TERM...CHURCH LONG TERM...PARKIN AVIATION...TMT WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 401 AM CDT MON AUG 15 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-160915- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 401 AM CDT MON AUG 15 2011 /301 AM MDT MON AUG 15 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...A FEW THUNDERSTORMS COULD BECOME STRONG AND PRODUCE SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS ON TUESDAY AND TUESDAY NIGHT. SOME THUNDERSTORMS ON TUESDAY AFTERNOON COULD BECOME STRONG TO SEVERE...ESPECIALLY FOR LOCATIONS ALONG AND EAST OF THE JAMES RIVER VALLEY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SD
The Bismarck radar (KBIS), 144 km away, was scanning. The volume nearest the first event began at 05:13 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Sixty mph winds brought some branches down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344095, 344089, 344092.